Psoriasis is known to be associated with a higher risk for the development of cardiovascular (CV) disease among hospitalized adult patients. With limited data available on CV risk in hospitalized children with psoriasis, investigators of the current study, published in the Journal of the American Academy of Dermatology, sought to determine whether a relationship between pediatric psoriasis and CV comorbidities does exist.An analysis of data from the 2002 to 2012 Nationwide Inpatient Sample, which comprised a total of 4,884,448 hospitalized children between the ages of 0 and 17, was conducted. Bivariate and multivariate survey logistic regression models were used to compute the odds of psoriasis on CV comorbidities.
In multivariate survey regression models that adjusted for age, sex, and race/ethnicity, pediatric psoriasis was significantly associated with the development of 5 of 10 CV comorbidities, including obesity (odds ratio [OR], 3.15; 95% CI, 2.46-4.05; P <.0001), hypertension (OR, 2.63; 95% CI, 1.93-3.59; P <.0001), diabetes (OR, 2.90; 95% CI, 1.90-4.42; P <.0001), arrhythmia (OR, 1.39; 95% CI, 1.02-1.88; P =.04), and valvular heart disease (OR, 1.90; 95% CI, 1.07-3.37; P =.03). The highest odds for the development of CV risk factors was reported among blacks, Hispanics, and children 0 to 9 years of age. No gender differences were observed.
Because this study was limited to hospitalized children with psoriasis, the researchers were unable to assess the effect of psoriasis treatment or family history on a patient’s risk for CV disease.
Findings from the study demonstrated that hospitalized children with psoriasis have a higher likelihood of multiple CV comorbidities developing. Increased surveillance and efforts aimed at reducing CV risk among children with psoriasis are warranted. Additional research is needed to determine the effect of CV comorbidities on pediatric psoriasis.
Kwa L, Kwa MC, Silverberg JI. Cardiovascular comorbidities of pediatric psoriasis among hospitalized children in the United States [published online September 27, 2017]. J Am Acad Dermatol. doi:10.1016/j.jaad.2017.08.034